Sulfasalazine‐Induced Urinary Normetanephrine Elevation Mimicking Recurrent Phaeochromocytoma—A Case Report
Abstract
Phaeochromocytomas and paragangliomas (PPGLs) are catecholamine-secreting neuroendocrine tumours (NETs) of the adrenal medulla and autonomic nervous system. Early recognition and management is critical given their potential morbidity and mortality. For this reason, stand-alone screening investigations rely on a low diagnostic threshold, achieving high sensitivity at the relative cost of specificity. Following diagnosis, the only curative option is surgical removal of the tumour. Similar investigations are employed for postoperative surveillance. Persistent urinary normetanephrine elevation after curative phaeochromocytoma resection is rare and may lead to unnecessary investigations and anxiety. Our case highlights a previously underreported cause-analytical interference from sulfasalazine-and underscores the importance of considering medication effects in postoperative biochemical surveillance. We hereby present a 73-year-old Caucasian woman with a history of rheumatoid arthritis treated with sulfasalazine, hypertension, type 2 diabetes and hypothyroidism who exhibited persistently and significantly elevated urine normetanephrine, up to 15 months following successful surgical resection of a phaeochromocytoma. This was secondary to long-term sulfasalazine use, causing gross interference with laboratory urine normetanephrine analysis without interfering with the serum normetanephrine value. Discontinuation of sulfasalazine normalised the urine normetanephrine results. This case identifies sulfasalazine as a clinically relevant source of urine normetanephrine assay interference, reinforcing the need for careful interpretation of biochemical diagnostic or surveillance results.
Fields of Study & Subjects
Adrenal and Paraganglionic Tumors
Clinical Laboratory Practices and Quality Control
Metabolism and Genetic Disorders
Publication details
- Journal / source
- Case Reports in Endocrinology
- Volume
- 2026
- Issue
- 1
- Pages
- 6661577–6661577
- Publication date
- 1 January 2026
- Language
- EN